Fall 2016 Meeting

pointa-b

Registration

 

Registration is closed.

Schedule

10:00 -10:30a.m. Registration and Coffee

10:30 -10:45a.m. Welcome and Announcements by Daniel Weddington, KCA Chair

10:45 -11:15a.m. Tools Showcase

11:15 -12:00a.m. Networking Activity

12:00 -1:15p.m. Lunch Break

1:15 – 1:45p.m. Daniella Spalenka “Good Enough Project Management – The Digital POWERR Project” (30 minutes)

1:45-2:15p.m. Ida Sell “‘Chaos is a friend of mine’ and other lessons when managing large processing projects” (30 minutes)

2:15 – 2:30p.m. Break

2:30 -3:00p.m. Jackie Couture “Archives Time Management” (30 minutes)

3:00p.m. Conclusion Meeting – (optional excursion to be announced)

Presentation Abstracts

“Good Enough Project Management – The Digital POWRR Project”

Danielle Spalenka (Digital POWRR Project/ Bellarmine University)

Project management tools can be a great way to manage work in archives, but it’s important to think about overall strategy, goals, and workflows before considering how a tool may fit in. I will discuss how the Digital POWRR Project – grant funded project researching practical digital preservation that began as a major research grant from the IMLS, and is currently a project funded by the NEH – has focused on “good enough” strategies for starting digital preservation, and how that relates to our approach to project management. I will emphasize that focusing on goals, deliverables, and forming a team will make managing a project more sustainable than tool selection. Tools can be helpful in project management, but don’t let learning a new tool stall or get in the way of the overall scope and deliverable of a project. “Good enough” tools like spreadsheets and e-mail can work just as well with solid planning, goals, and teamwork.

“‘Chaos is a friend of mine’ and other lessons when managing large processing projects”

Ida Lucille Sell (University of Kentucky Special Collections Research Center)

For many new archivists learning and applying principles of arrangement and description can successfully be practiced with smaller contained collections. However, it can be a challenge for student archivists to apply those same principles while working on larger collections. For them, it is harder to see the whole picture of a processing project when materials are accessed and arranged over many months. Ida will explain the training of students and the day-to-day management tools developed and implemented for working on a recent sizeable (more than 100 cubic feet!) and long term processing project at UK Special Collections Research Center.

“Archives Time Management”

Jackie Couture (Eastern Kentucky University Special Collections and Archives)

Jackie will be talking about time management in archives computer processes using Photoshop and Excel. After noticing that a routine archives project using Photoshop was taking longer than necessary, Jackie observed employees completing the actual process and was able to spot several things that slowed down production. Changes made as a result of this observation doubled the number of pages completed. She will share this experience as well as other shortcuts and tricks for creating finding aids in Excel that have resulted in similar significant time savings in the archives workflow.

Hotel Information

A small block of rooms has been reserved for KCA at the Hampton Inn Pikeville.

Group Name: Kentucky Council of Archives
Group Code: KCA
Check-in: 17-NOV-2016
Check-out: 18-NOV-2016
Hotel Name: Hampton Inn Pikeville
Hotel Address: 831 Hambley Blvd., Pikeville, Kentucky 41501
Phone Number: 606-432-8181

Click here to make your reservation

Directions and Parking

To University of Pikeville:
Heading west from Louisville, Lexington, or Frankfort areas, take I-64 East to exit 98 towards Mountain Park-way/Campton/Prestonsburg. Merge onto US-23 towards Prestonsburg, and follow it all the way into Pike-ville. Then, take exit 23 to Downtown Pikeville.

There is a free parking garage just beside the hotel with a pedway across Hambley Blvd. that leads to campus.

Conference to be held in the Booth Auditorium, in Record Memorial.